Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 11:46 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 11:46 AM CDT (16:46 UTC)
- Expired
- May 27, 2017, 12:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:50 AM CDT | TSTM WND DMG | Gardner, KS | LARGE LIMBS DOWN |
| May 27, 11:55 AM CDT | TSTM WND DMG | 2 Nne Spring Hill, KS | POWER LINES REPORTED DOWN NEAR 199TH ST AND WOODLAND RD IN SPRING HILL |
| May 27, 11:56 AM CDT | TSTM WND GST 50 | 2 Ne Gardner, KS | |
| May 27, 12:12 PM CDT | HAIL 1 | 1 W Stillwell, KS | QUARTER SIZE HAIL REPORTED NEAR 199TH ST. AND HWY 69 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
331
WUUS53 KEAX 271646
SVREAX
KSC091-103-209-271730-
/O.NEW.KEAX.SV.W.0076.170527T1646Z-170527T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1146 AM CDT SAT MAY 27 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Central Wyandotte County in northeastern Kansas...
South central Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
* Until 1230 PM CDT
* At 1146 AM CDT, a severe thunderstorm was located near Gardner,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Prairie Village, Gardner, Merriam, Mission, Bonner Springs, De
Soto, Spring Hill, Edwardsville, Fairway, Mission Hills, Edgerton,
Westwood, Lake Quivira and Kansas City Kansas.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 417 and 423.
Interstate 35 in Missouri near mile marker 0.
Interstate 35 in Kansas between mile markers 202 and 235.
Interstate 635 between mile markers 0 and 5.
Interstate 435 between mile markers 0 and 10, and between mile
markers 75 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3915 9460 3874 9461 3874 9505 3899 9505
TIME...MOT...LOC 1646Z 249DEG 31KT 3888 9495
HAIL...1.25IN
WIND...60MPH
$$
Blair1 follow-up statement
340
WWUS53 KEAX 271714
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1214 PM CDT SAT MAY 27 2017
KSC103-209-271724-
/O.CAN.KEAX.SV.W.0076.000000T0000Z-170527T1730Z/
Wyandotte KS-Leavenworth KS-
1214 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WYANDOTTE AND SOUTH
CENTRAL LEAVENWORTH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for east central
Kansas.
LAT...LON 3905 9468 3904 9461 3874 9461 3874 9485
3901 9489
TIME...MOT...LOC 1714Z 270DEG 31KT 3896 9466
$$
KSC091-271730-
/O.CON.KEAX.SV.W.0076.000000T0000Z-170527T1730Z/
Johnson KS-
1214 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EASTERN JOHNSON COUNTY...
At 1214 PM CDT, a severe thunderstorm was located over Overland Park,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Merriam, Mission, Spring Hill, Fairway, Mission Hills, Westwood, Lake
Quivira, Westwood Hills, Mission Woods, Countryside, Roeland Park,
Lackmans, Stillwell and Stanley.
This includes the following highways...
Interstate 35 in Kansas between mile markers 212 and 231.
Interstate 635 near mile marker 0.
Interstate 435 between mile markers 0 and 7, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for east central
Kansas.
LAT...LON 3905 9468 3904 9461 3874 9461 3874 9485
3901 9489
TIME...MOT...LOC 1714Z 270DEG 31KT 3896 9466
HAIL...1.00IN
WIND...60MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:52 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 27, 5:52 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 552 AM CDT Sat May 27 2017 .Discussion... Issued at 206 AM CDT SAT MAY 27 2017 The potential for widespread severe weather this afternoon and evening continues to increase as short-term trends come into higher resolution. An MCS is currently advancing eastward across south central Nebraska and north central Kansas as of early Saturday morning. This activity will undergo only slight weakening as it approaches northwest Missouri by the mid-morning. The cold pool generated from the MCS may play a critical role in the development of anticipated severe weather this afternoon. As the MCS crosses into northwest Missouri, a surface low will lift northeastward into eastern Kansas by the mid-afternoon, bringing with it a highly unstable airmass up against the I-70 corridor. Surface dewpoint values will increase into the upper 60s to lower 70s over areas south of the Missouri River. Meanwhile, a mid-level shortwave will eject out of an upper-level trough situated over the Northern and Central Rockies, atop a primed low-level environment. This will all equate to a highly favorable setup for robust convection by the early afternoon into the evening, particularly for areas just north of I-70, extending to points well south. The surface low should be limited in its northeastward trek as the MCS-driven cold pool pushes against it. This will in turn present strong surface convergence within a highly unstable environment, as MUCAPE values exceed 4000 J/kg along and south of the warm front. With ample mid-level flow, 0-6 km shear values of 40+ knots will support rotating updrafts. Also expecting backed surface winds in the vicinity of the warm front and points south, thus increasing the potential for a few tornadoes across central Missouri this afternoon before the surface low surges southeastward. The tornadic potential may be increased near the surface low, which looks to position itself near west central to southwestern Missouri Saturday afternoon/evening. Aside from the tornadic potential, very large hail and damaging winds are possible as the storm system advances from eastern Kansas and western Missouri early this afternoon and steadily pushes southeastward by the early evening into central Missouri. With the holiday weekend in full swing, action plans will need to be considered no later than Saturday morning, especially for those camping, who may be unfamiliar with local storm shelters in the relevant areas. By Sunday morning, steady northwesterly surface winds are expected in the wake of the exiting storm system and dry conditions will be maintained through the latter half of the holiday weekend. Temperatures will remain steady at near-seasonal values through much of the upcoming week. May see additional storm development by the mid-week, though forcing will remain rather limited until the late week. At that point, models point to the possibility of a large region of moisture advection extending into the Northern Plains as the upper jet migrates well north. Any overhead impulses could trigger warm advection showers/storms, though a blocking ridge pattern should limit widespread precipitation chances. && .Aviation...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 547 AM CDT SAT MAY 27 2017 Dry conditions will continue through the late morning to early afternoon before thunderstorm activity approaches the terminals from eastern Kansas. Gusty winds and marginally reduced visibility is possible coincident with this activity, though storms will quickly progress eastward by the late afternoon. Surface winds will become northwesterly in the wake of the activity and low level stratus will likely linger overnight. Could see a brief period of MVFR ceilings before VFR conditions return Sunday morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, May 27, 5:42 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 542 AM CDT Sat May 27 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 542 AM CDT Sat May 27 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread thunderstorm activity is expected today as a very unstable airmass develops over the region. Severe thunderstorm development is expected with all forms of severe weather possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No severe weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 27, 8:30 AM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
830 AM CDT SAT MAY 27 2017
MOZ021-028-029-271400-
Platte MO-Clinton MO-Clay MO-
830 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...SOUTHWESTERN
CLINTON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 900 AM CDT...
At 829 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weatherby Lake, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Liberty, Gladstone, Lansing, Smithville, Kearney,
Parkville, Platte City, Weatherby Lake, Lake Waukomis, Trimble,
Ferrelview, Platte Woods, Farley, Mosby, Ridgely, Waldron, Kansas
City Intl Arpt, Hoover and East Leavenworth.
This includes the following highways...
Interstate 35 in Missouri between mile markers 17 and 28.
Interstate 29 between mile markers 6 and 19.
Interstate 435 between mile markers 20 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3955 9446 3929 9428 3919 9477 3921 9478
3921 9481 3924 9483 3925 9483 3927 9485
3932 9488
TIME...MOT...LOC 1329Z 242DEG 36KT 3928 9474
CutterSpecial weather statement, May 27, 8:33 AM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
833 AM CDT SAT MAY 27 2017
MOZ002-271400-
Nodaway MO-
833 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NODAWAY COUNTY UNTIL
900 AM CDT...
At 833 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Hopkins and Pickering.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4057 9463 4047 9463 4030 9491 4036 9501
4057 9485
TIME...MOT...LOC 1333Z 220DEG 28KT 4038 9491
CutterSpecial weather statement, May 27, 9:06 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
906 AM CDT SAT MAY 27 2017
MOZ021-022-029-030-271445-
Ray MO-Clinton MO-Caldwell MO-Clay MO-
906 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
CLINTON...NORTHWESTERN RAY AND WESTERN CALDWELL COUNTIES UNTIL 945 AM
CDT...
At 905 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lathrop, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Excelsior Springs, Cameron, Lawson, Lathrop, Polo, Holt, Crystal
Lakes, Kingston, Excelsior Estates, Woods Heights, Homestead, Turney,
Prathersville, Elmira and Knoxville.
This includes Interstate 35 in Missouri between mile markers 33 and
53.
LAT...LON 3941 9388 3932 9427 3947 9433 3947 9434
3971 9444 3977 9407
TIME...MOT...LOC 1405Z 266DEG 24KT 3952 9430
PietrychaSpecial weather statement, May 27, 9:13 AM CDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 913 AM CDT SAT MAY 27 2017 MOZ003>005-013-014-271500- Daviess MO-De Kalb MO-Worth MO-Gentry MO-Harrison MO- 913 AM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHWESTERN DAVIESS... GENTRY...HARRISON AND NORTHEASTERN DEKALB COUNTIES UNTIL 1000 AM CDT... At 913 AM CDT, Doppler radar was tracking a strong thunderstorm near Albany, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bethany, Albany, Stanberry, King City, Grant City, Ridgeway, Pattonsburg, Eagleville, New Hampton, Irena, Blythedale, Coffey, Jameson, Darlington, Mcfall, Gentry, Worth, Allendale, Denver and Hatfield. This includes Interstate 35 in Missouri between mile markers 72 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3995 9451 4057 9460 4057 9391 4000 9390 TIME...MOT...LOC 1413Z 266DEG 24KT 4026 9441 Pietrycha
Special weather statement, May 27, 9:29 AM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 929 AM CDT SAT MAY 27 2017 MOZ014-022-023-030-031-271515- Ray MO-Carroll MO-Daviess MO-Livingston MO-Caldwell MO- 929 AM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHEASTERN RAY...NORTHWESTERN CARROLL...CALDWELL AND WESTERN LIVINGSTON COUNTIES UNTIL 1015 AM CDT... At 929 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Pattonsburg to 8 miles south of Polo. Movement was northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hamilton, Gallatin, Braymer, Polo, Breckenridge, Kingston, Utica, Cowgill, Kidder, Winston, Altamont, Ludlow, Mooresville, Lock Springs, Spring Hill, Knoxville and Dawn. This includes Interstate 35 in Missouri between mile markers 62 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3996 9364 3951 9350 3941 9404 3994 9420 TIME...MOT...LOC 1429Z 213DEG 32KT 3992 9417 3943 9400 Pietrycha
Special weather statement, May 27, 11:27 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1127 AM CDT SAT MAY 27 2017
KSZ103>105-271715-
Johnson KS-Wyandotte KS-Leavenworth KS-
1127 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND JOHNSON COUNTIES UNTIL 1215 PM CDT...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles northeast of Baldwin City, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Fairway, Mission Hills, Edgerton, Westwood, Lake Quivira, Linwood,
Westwood Hills and Mission Woods.
This includes the following highways...
Interstate 35 in Kansas between mile markers 202 and 230.
Interstate 635 near mile marker 0.
Interstate 435 between mile markers 0 and 8, and between mile
markers 76 and 83.
Kansas Turnpike between mile markers 208 and 212.
LAT...LON 3905 9516 3904 9461 3874 9461 3874 9506
3898 9506 3899 9507 3898 9509 3897 9508
3896 9508 3896 9509 3897 9511 3897 9514
TIME...MOT...LOC 1627Z 250DEG 38KT 3888 9510
PietrychaThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:55 AM CDT | Special Weather Statement | EAX | Leavenworth | 35 min |
| May 27, 11:27 AM CDT | Special Weather Statement | EAX | Johnson | 48 min |
| May 27, 11:57 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.